Alert archive / South Dakota / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 38, NWS Aberdeen, SD

May 24, 2012Spink County, South Dakota

NWS Aberdeen, SD issued this severe thunderstorm warning at May 24, 2012, 4:37 PM CDT for Spink County, South Dakota. It was in force for 13 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 24, 2012, 4:37 PM CDT (21:37 UTC)
Expired
May 24, 2012, 4:50 PM CDT
In force
13 min
Issued by
NWS Aberdeen, SD
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

County Spink County, SD

The radar

The Aberdeen radar (KABR), 53 km from the middle of the area, began a volume at 21:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 9.6 hours before the alert went out and 33 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2012-05-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2012-05-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -40 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1814 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
-40 m²/s²
0-3 km storm-relative helicity
-28 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

344 
WUUS53 KABR 242137
SVRABR
SDC115-242200-
/O.NEW.KABR.SV.W.0038.120524T2137Z-120524T2200Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
437 PM CDT THU MAY 24 2012

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EAST CENTRAL SPINK COUNTY IN NORTHEAST SOUTH DAKOTA...

* UNTIL 500 PM CDT

* AT 434 PM CDT...THE PUBLIC REPORTED A SEVERE THUNDERSTORM PRODUCING
  QUARTER SIZE HAIL.  THIS STORM WAS LOCATED NEAR TURTON...OR 21
  MILES NORTHWEST OF CLARK...MOVING EAST AT 10 MPH.

* THE SEVERE THUNDERSTORM WILL AFFECT MAINLY RURAL AREAS OF EAST
  CENTRAL SPINK COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN EXCESS OF 60 MILES PER
HOUR...LARGE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION...SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS
PASSED.

&&

LAT...LON 4514 9798 4495 9799 4494 9799 4500 9820
      4515 9814
TIME...MOT...LOC 2136Z 283DEG 9KT 4506 9807
WIND...HAIL <50MPH 1.00IN

$$
CONNELLY
1 follow-up statement
503 
WWUS53 KABR 242150
SVSABR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
450 PM CDT THU MAY 24 2012

SDC115-242200-
/O.CAN.KABR.SV.W.0038.000000T0000Z-120524T2200Z/
SPINK SD-
450 PM CDT THU MAY 24 2012

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL SPINK COUNTY IS
CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR
PROPERTY...HOWEVER HEAVY RAIN IS STILL POSSIBLE WITH THIS
THUNDERSTORM.

LAT...LON 4514 9798 4495 9799 4494 9799 4500 9820
      4515 9814
TIME...MOT...LOC 2150Z 283DEG 9KT 4505 9802

$$
CONNELLY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at May 24, 3:13 PM CDT, 1 hour 24 minutes earlier.

Area forecast discussion, May 24, 3:13 PM CDT, 1 hour 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ABERDEEN SD
313 PM CDT THU MAY 24 2012

.SHORT TERM...TONIGHT THROUGH SATURDAY NIGHT
FORECAST CHALLENGES REVOLVE MAINLY AROUND PRECIPITATION CHANCES
THIS EVENING AND AGAIN MAINLY FRIDAY LATE AFTERNOON THROUGH
SATURDAY NIGHT.

CURRENTLY...SKIES ARE PARTLY TO MOSTLY CLOUDY AND TEMPERATURES ARE
WARMING THROUGH THE 60S WITH A FEW SPOTS NUDGING UP INTO THE LOW
70S. SCATTERED SHOWERS AND THUNDERSTORMS ARE DEVELOPING ACROSS THE
CWA. ACROSS THE FAR EASTERN CWA...LIGHT RAIN SHOWERS ARE MOVING
NEWD AROUND 20 TO 30 MPH...BUT BACK OVER CENTRAL AND SOUTH CENTRAL
SOUTH DAKOTA THE SHOWERS AND STORMS THAT HAVE FORMED ARE MOSTLY
STATIONARY...AND APPEAR TO BE DEVELOPING ONE A SERIES OF WEAK
SUBTLE BOUNDARIES AROUND. WINDS ARE LIGHT AND THE AIR ALOFT IS
COLD. WILL NOT BE SURPRISED IF ONE OR MORE OF THESE DEVELOPING
SHOWERS OR STORMS GENERATES WEAK SMALL FUNNELS/TAILS THIS
AFTERNOON.

THE PRECIPITATION COVERAGE SHOULD GRADUALLY DIMINISH THROUGH LATE
THIS EVENING AS THE TWO DISTINCT MID-LEVEL S/WS GENERATING THE
SHOWER/STORM COVERAGE DEPART THE CWA TO THE NORTHEAST.

CONDITIONS DRY OUT LATE TONIGHT AND DURING THE FIRST HALF OF
FRIDAY BEFORE THE NEXT IMPULSE OF LOW PRESSURE ENERGY BRINGS
PRECIP CHANCES BACK TO THE CWA...MAINLY THE SOUTHERN HALF OF THE
CWA LATE FRIDAY AFTERNOON THROUGH LATE FRIDAY EVENING.

YET MORE ENERGY IS PROGGED TO MOVE OUT ONTO THE PLAINS LATE
FRIDAY NIGHT INTO SATURDAY MORNING...TAKING AIM MORESO ACROSS THE
NORTHERN HIGH PLAINS OVER INTO THE WESTERN DAKOTAS. THE INITIAL
SURGE OF LOW LEVEL MOISTURE ADVECTION AND WAA WORKING INTO THE
REGION EARLY SATURDAY MORNING WILL HAVE A WEAK LOW LEVEL JET /25
TO 35 KNOTS/ TO HELP FOCUS ELEVATED CONVECTION AS IT MOVES NEWD
INTO NODAK SATURDAY MORNING. AGAIN...0-6KM SHEAR EARLY SATURDAY
SHOULD BE SUFFICIENT TO GENERATE A FEW STRONG TO PERHAPS SEVERE
THUNDERSTORMS WITH LARGE HAIL THE PRIMARY THREAT.

THERE IS STILL A WARM FRONT PROGGED TO LIFT NORTH INTO THE CWA
LATE IN THE DAY SATURDAY...IN CONJUNCTION WITH A MORE IMPRESSIVE
UPPER LOW CIRCULATION EXPECTED TO LIFT OUT ONTO THE NORTHERN HIGH
PLAINS BY SUNDAY MORNING. IT DOES NOT APPEAR THAT LACK OF MOISTURE
WILL PROHIBIT SURFACE/NEAR SURFACE-BASED CONVECTION LATE IN THE
DAY SATURDAY INTO SATURDAY NIGHT. GOOD LOW LEVEL MOISTURE WILL BE
ADVECTING THROUGH THE REGION AT THIS TIME. BUT RATHER...EXTREMELY
WARM AIR ALOFT THAT ADVECTS INTO THE REGION SATURDAY/SATURDAY
NIGHT MAY EFFECTIVELY CAP OFF ANY WARM SECTOR CONVECTION. A FEW
STORMS MAY BE ABLE TO DEVELOP NORTH OF THE ADVANCING WARM FRONT
ONCE A RATHER STRONG LOW LEVEL JET SETS UP /55 TO 70 KNOTS/...WITH
LARGE HAIL AND DAMAGING WINDS STILL A POSSIBILITY.

TEMPERATURES THROUGHOUT THE PERIOD WILL REMAIN NEAR TO SLIGHTLY
BELOW NORMAL UNTIL LATE IN THE DAY SATURDAY AND OVERNIGHT SATURDAY
NIGHT WHEN RATHER WARM AND MOIST BOUNDARY LAYER AIR WILL BE
PUSHING NORTHWARD THROUGH THE CWA.

.LONG TERM...SUNDAY THROUGH THURSDAY

THE PERIOD BEGINS WITH A SURFACE LOW PRESSURE AND WARM FRONT
STRETCHING ACROSS NORTH DAKOTA AND INTO NORTHERN MN. THIS SHOULD
LEAVE THIS CWA UNDER DRY AND WARM CONDITIONS FOR MOST OF SUNDAY.
THEN A WEAK COLD FRONT...ALONG MID LEVEL HEIGHT FALLS MAY RESULT
IN AFTERNOON THUNDERSTORMS FOR THE I-29 CORRIDOR. MODELS INDICATE
THE AREA OF LOW PRESSURE WILL REMAIN OVER ND THROUGH AT LEAST 0Z
TUESDAY WITH SHOWERS POSSIBLE FOR ND. SOUTH DAKOTA WILL LIKELY SEE
DRY CONDITIONS ALONG WITH BELOW NORMAL TEMPERATURES.

THE NEXT CHANCE FOR SHOWERS WILL BE TUESDAY NIGHT AND WEDNESDAY AS
A CLIPPER LIKE SYSTEM DIVES SOUTHEASTWARD ACROSS THE NORTHERN
PLAINS. LITTLE INSTABILITY TO WORK WITH SO WOULD EXPECT MAINLY
SHOWERS.

&&

.AVIATION...
18Z TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS

VFR CONDITIONS ARE EXPECTED AT ALL TERMINALS THROUGH THE VALID TAF
PERIOD. HOWEVER THERE IS A POTENTIAL FOR SHOWERS MAINLY AT KPIR
AND KATY THIS AFTERNOON INTO THIS EVENING.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
&&

SHORT TERM...DORN
LONG TERM...SD
AVIATION...SD

WEATHER.GOV/ABERDEEN
Hazardous weather outlook, May 24, 5:59 AM CDT, 10 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
559 AM CDT THU MAY 24 2012

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-251100-
TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL-
ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-
LYMAN-BUFFALO-
559 AM CDT THU MAY 24 2012 /459 AM MDT THU MAY 24 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND
NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT
THE BEST CHANCES FOR SHOWERS AND THUNDERSTORMS WILL BE ACROSS
EASTERN AND SOUTHERN SOUTH DAKOTA AND WEST CENTRAL MINNESOTA
TODAY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
A SIGNIFICANT LOW PRESSURE SYSTEM MOVES IN FOR THE WEEKEND. SEVERE
STORMS MAY BE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.

SERR

In the hours before

Special weather statement, May 24, 4:09 PM CDT, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
409 PM CDT THU MAY 24 2012

SDZ018-242200-
SPINK-
409 PM CDT THU MAY 24 2012

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR EASTERN SPINK
COUNTY UNTIL 500 PM CDT...

AT 407 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 5 MILES NORTHWEST OF TURTON...OR 23 MILES
NORTHEAST OF REDFIELD...MOVING SOUTHEAST AT 5 MPH.

A FEW LOCATIONS IN THE ADVISORY INCLUDE TURTON.

ONE REPORT THUS FAR INDICATED PEA TO DIME SIZED HAIL WAS OCCURRING
WITH THIS STRONG STORM.

SMALL HAIL...AND WINDS AROUND 40 TO 50 MPH ARE EXPECTED WITH THIS
STORM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

&&

DORN
Local storm report, May 24, 4:28 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
428 PM CDT THU MAY 24 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0425 PM     HAIL             4 NNW TURTON            45.10N  98.14W
05/24/2012  E1.00 INCH       SPINK              SD   PUBLIC

            HAIL OFF AND ON. UP TO THE SIZE OF QUARTERS.

&&

EVENT NUMBER ABR1200148

CONNELLY

Nearby

Severe Thunderstorm Warnings in South Dakota, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.